South Carolina, 2004

Lightning Strike in South Carolina, May 22, 2004

May 22, 2004 · NWS ILM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 22, 1:00 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, May 22, 1:00 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
200 PM EDT SAT MAY 22 2004

.DISCUSSION...
CONVECTIVE TEMPERATURE HAS BEEN REACHED MANY PLACES AND EXPECTED
ACTIVITY BEGINNING TO FIRE UP IN RESPONSE. NOTHING EXCITING YET OVER
THE ILM CWA...MAINLY SOME CU ALONG THE SEA BREEZE BOUNDARY...BUT
SEEING RAPID TSTM GROWTH TO OUR WEST AND SOUTHWEST. THINK THAT THIS
MORNINGS ACTIVITY FROM THE OLD OUTFLOW BOUNDARY STABILIZED THE
ATMOSPHERE SOMEWHAT BUT THIS SHOULD WEAR OFF BEFORE TOO LONG AS
TEMPERATURES CONTINUE TO CLIMB AND THE ATMOSPHERE MIXES OUT MORE.
WILL KEEP CHANCE POPS IN AWAY FROM THE COAST AND SLIGHT CHANCE ALONG
THE COAST FOR THIS EVENING. LATEST GFS FINALLY SHOWS WHAT LOOKS TO
BE A WELL DEFINED COLD FROPA ON THURSDAY. HAVE LOWERED TEMPS FRI AND
SAT A BIT CLOSER TO SEASONAL NORMS IN RESPONSE ALTHOUGH THINK THAT
IT IS STILL TOO EARLY TO BE ABLE TO PRECISELY TIME THE FRONT. UNTIL
THURSDAY THE WESTWARD EXTENSION OF THE ATLANTIC RIDGE WILL CONTINUE
A WARM MOIST SOUTHWESTERLY FLOW ACROSS THE AREA...BRINGING US
TEMPERATURES UP TO 3 CATEGORIES ABOVE CLIMO AND ISOLATED TO WIDELY
SCATTERED DIURNAL CONVECTION.

&&

.MARINE...
HIGH PRES REMAINS OFF THE SE COAST WITH SW FLOW CONTINUING OVER THE
WATERS AS SFC HIGH BECOMES ELONGATED SW TO NE. NOCTURNAL JET WILL
HELP SUSTAIN 15 KT WINDS OVERNIGHT WHILE DAILY SEA BREEZES KEEP 15
KT WINDS GOING DURING THE DAY.

WED NIGHT INTO THU THE GFS PUSHES A COLD FRONT ACROSS THE WATERS.
NOT VERY CONFIDENT THAT FRONT WILL BE MORE THAN A WEAK TROF/WIND
SHIFT LINE WHEN IT DOES FINALLY MOVE INTO THE REGION. SLIGHT
INCREASE IN WINDS AHEAD OF THIS FEATURE WED INTO THU WITH A MINOR
WIND SHIFT ON THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
WILMINGTON     71  86  71  88  /  20  20  20  20
FLORENCE       70  89  69  90  /  30  30  30  20
LUMBERTON      69  90  69  90  /  30  30  30  20
MYRTLE BEACH   71  83  71  84  /  20  20  20  20

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
&&

PUBLIC: KREITNER
MARINE: TRL
Hazardous weather outlook, May 22, 3:43 AM EST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
443 AM EDT SAT MAY 22 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-231000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
453 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON. THERE
IS THE POTENTIAL FOR HEAVY SHOWERS AND A FEW MAY BECOME
SEVERE...ESPECIALLY OVER THE INLAND COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL WILL CONTINUE FOR SCATTERED MAINLY AFTERNOON
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON...MAINLY OVER
INLAND COUNTIES.

TM

The radar

The Wilmington radar (KLTX), 103 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Georgetown

When
May 22, 4:20 PM EST
Where
Georgetown County, 2 mi NW of Oatland
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
33.413, -79.299 (the zone’s center; the record gives no point)

Lightning struck the parent's house of a trained spotter, damaging the air conditioning unit.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402407.